Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 19, NWS Anchorage, AK

August 4, 2009

NWS Anchorage, AK issued this red flag warning at Aug 4, 2009, 7:34 AM AKDT. It took effect at Aug 4, 2009, 2:00 PM AKDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 7:34 AM AKDT (15:34 UTC)
In effect from
Aug 4, 2009, 2:00 PM AKDT
Expired
Aug 4, 2009, 10:15 PM AKDT
In force
8 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WWAK61 PAFC 041534
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
734 AM AKDT TUE AUG 4 2009

AKZ141-050700-
/X.UPG.PAFC.FW.A.0008.090804T2200Z-090805T0700Z/
/X.NEW.PAFC.FW.W.0019.090804T2200Z-090805T0700Z/
COPPER RIVER BASIN-
734 AM AKDT TUE AUG 4 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
AKDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE COPPER RIVER BASIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
AKDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

A HIGH PRESSURE RIDGE ALONG THE NORTH GULF COAST AND THERMAL TROUGH
OVER THE INTERIOR WILL GENERATE STRONG SOUTHERLY WINDS WITH GUSTS
TO 30 MPH OVER THE COPPER RIVER BASIN THIS AFTERNOON. THE
STRONGEST WINDS ARE EXPECTED ALONG THE COPPER RIVER. STRONG WINDS
WILL COMBINE WITH RELATIVE HUMIDITIES OF 15 TO 29 PERCENT TO
PRODUCE RED FLAG CONDITIONS. CONDITIONS WILL IMPROVE OVER THE
COPPER RIVER BASIN TONIGHT WITH INCREASING MOISTURE AND
DIMINISHING WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
1 follow-up statement
866 
WWAK61 PAFC 050615
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1015 PM AKDT TUE AUG 4 2009

AKZ141-050715-
/X.CAN.PAFC.FW.W.0019.000000T0000Z-090805T0700Z/
COPPER RIVER BASIN-
1015 PM AKDT TUE AUG 4 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

STRONG SOUTHEASTERLY WINDS HAVE DECREASED AND RELATIVE HUMIDITIES
ARE INCREASING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at Aug 4, 5:00 AM AKDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 4, 5:00 AM AKDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT TUE AUG 4 2009

.ANALYSIS AND UPPER LEVELS...
A UPPER LEVEL RIDGE OVER FAR EASTERN MAINLAND ALASKA IS RETREATING
INTO CANADA...WHILE THE PERSISTENT LONGWAVE TROUGH OVER THE BERING IS
IN THE PROCESS OF SLOWLY LOSING JET SUPPORT AND BECOMING A CUTOFF
UPPER LOW. BENEATH THIS UPPER LOW IS A COMPLEX AREA OF LOW PRESSURE
AT THE SURFACE IN THE VICINITY OF DUTCH HARBOR. AN ASSOCIATED WEATHER
FRONT NEAR KODIAK ISLAND IS SLOWLY MAKING ITS WAY THROUGH THE WESTERN
GULF TOWARD THE NORTH GULF COAST.

.MODEL DISCUSSION...
MODELS ARE GENERALLY GOOD AGREEMENT THROUGH THE END OF THE WEEK. AS
THE LOW IN THE BERING CROSSES THE AKPEN AND MOVES INTO THE GULF SOME
TIMING ISSUES ARISE BETWEEN THE FASTER TRANSITION OF THE GFS AND THE
SLOWER SOLUTION OF THE ECMWF. AT THIS TIME THE EC IS THE FAVORED
CHOICE...AND HAS BEEN INCORPORATED INTO THE MIDRANGE AND EXTENDED
FORECASTS.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...COOLER AND WETTER CONDITIONS ON TRACK FOR TODAY AS
CLOUD COVER AND RAIN PROGRESS UP COOK INLET THROUGHOUT THE DAY. THE
NOTABLE EXCEPTION WILL BE THE COPPER RIVER BASIN WHERE CONTINUED HOT
AND DRY CONDITIONS WILL BE MADE WORSE BY GUSTY SOUTHEAST WINDS THIS
AFTERNOON. THESE WINDS WILL DEVELOP IN RESPONSE TO THE SURFACE RIDGE
ALONG THE NORTH GULF COAST INTERACTING WITH A STRENGTHENING THERMAL
TROUGH IN THE INTERIOR OF THE STATE. THUS...WILL ISSUE A RED FLAG
WARNING FOR TODAY WITH THE MORNING FORECAST PACKAGE.

.SOUTHWEST...WET AND WINDY CONDITIONS TODAY AS THE FRONT ASSOCIATED
WITH THE BERING LOW PUSHES SLOWLY THROUGH THE AREA. 40-50 MPH WINDS
ALONG THE ALEUTIAN RANGE WILL SUBSIDE THIS EVENING AND STEADY RAIN
WILL BECOME MORE SHOWERY THIS EVENING. CLOUDY WEATHER WITH SCATTERED
SHOWERS WILL PERSIST THROUGH THE END OF THE WEEK.

.BERING SEA/ALEUTIANS...THE LOW NEAR DUTCH HARBOR WILL REMAIN
GENERALLY STATIONARY THROUGH THURSDAY EVENING. EXPECT SHOWERY WEATHER
AND GUSTY WINDS THROUGH THE END OF THE WEEK OVER THE CENTRAL AND
EASTERN ALEUTIANS. THE WESTERN ALEUTIANS WILL SEE CONTINUED HIGH
PRESSURE AND GENERALLY DRY CONDITIONS FOR THE NEXT FEW DAYS BEFORE A
FRONT APPROACHES FROM THE WEST TOWARD THE END OF THE WEEK.

.LONG TERM FORECAST...
THE STATIONARY LOW IN THE EASTERN ALEUTIANS WILL FINALLY BEGIN TO
MOVE TO THE EAST ON SATURDAY AS THE GENERAL FLOW BECOMES MORE ZONAL
AND PROGRESSIVE. WITH THIS TYPE OF PATTERN...INDIVIDUAL WEATHER
FEATURES WILL BE SMALL AND FAST MOVING...INCREASING THE DIFFICULTY OF
INDIVIDUAL FORECAST ELEMENTS. IN GENERAL...SEASONABLY COOL AND CLOUDY
CONDITIONS CAN BE EXPECTED AT MOST LOCATIONS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 120 130 132 138
FIRE WEATHER...RED FLAG WARNING 141

AMD AUG 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:00 PM AKDTSmall Craft AdvisoryAFC36 hr
Aug 3, 4:05 PM AKDTGale WarningAFC24 hr
Aug 4, 4:00 AM AKDTGale WarningAFC12 hr
Aug 4, 4:00 AM AKDTGale WarningAFC24 hr
Aug 4, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.